Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 93, NWS Las Vegas, NV

August 1, 2018Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 1, 2018, 2:37 PM PDT for Inyo County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2018, 2:37 PM PDT (21:37 UTC)
Expired
Aug 1, 2018, 5:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Inyo County, CA

The radar

The San Joaquin Valley radar (KHNX), 177 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 3:06 PM PDTFLASH FLOOD11 Wsw Deep Springs, CAFLOODING WAS REPORTED ON HWY 168 JUST WEST OF WESTGARD PASS BY CHP. THEY REPORTED THE ROAD TO BE IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.6 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2018-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2018-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2922 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

312 
WGUS55 KVEF 012137
FFWVEF
CAC027-020030-
/O.NEW.KVEF.FF.W.0093.180801T2137Z-180802T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
237 PM PDT WED AUG 1 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northern Inyo County in south central California...

* Until 530 PM PDT.

* At 234 PM PDT, Doppler radar indicated a stationary thunderstorm 
  producing heavy rain across the Bristlecone Pine Forest. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Westgard Pass and State Road 168. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3738 11803 3726 11803 3724 11816 3738 11822

$$

Boothe
3 follow-up statements
039 
WGUS75 KVEF 012214
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
314 PM PDT WED AUG 1 2018

CAC027-020030-
/O.CON.KVEF.FF.W.0093.000000T0000Z-180802T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
314 PM PDT WED AUG 1 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR
NORTHERN INYO COUNTY...

At 311 PM PDT, California Highway Patrol reported flash flooding in 
the White Mountains west of Westgard Pass on HWY 168. HWY 168 has 
been closed and is impassable. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3738 11803 3726 11803 3724 11816 3738 11822

$$

Boothe
478 
WGUS75 KVEF 012316
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
416 PM PDT WED AUG 1 2018

CAC027-020030-
/O.CON.KVEF.FF.W.0093.000000T0000Z-180802T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
416 PM PDT WED AUG 1 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR
NORTHERN INYO COUNTY...

At 414 PM PDT, Doppler radar indicated heavy rain was tapering off 
on Highway 168 west of Westgard Pass. The California Highway Patrol 
reported that the highway was closed from Death Valley Road to 
Highway 266 due to flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3738 11803 3726 11803 3724 11816 3738 11822

$$

Morgan
802 
WGUS75 KVEF 020022
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
522 PM PDT WED AUG 1 2018

CAC027-020031-
/O.EXP.KVEF.FF.W.0093.000000T0000Z-180802T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
522 PM PDT WED AUG 1 2018

...THE FLASH FLOOD WARNING FOR NORTHERN INYO COUNTY WILL EXPIRE AT
530 PM PDT...

The heavy rain has ended over Highway 168 west of Westgard Pass. 
Please continue to heed any remaining road closures.

LAT...LON 3738 11803 3726 11803 3724 11816 3738 11822

$$

Morgan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 1:57 PM PDT, 40 minutes earlier.

Area forecast discussion, Aug 1, 1:57 PM PDT, 40 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
157 PM PDT Wed Aug 1 2018

.SYNOPSIS...
Another day or two of isolated to scattered showers and
thunderstorms will be possible before rain chances begin to
diminish moving into late week and into the weekend. Temperatures
will drop a few degrees relative to the last several days with a
drier pattern expected moving into next week.

&&

.SHORT TERM...Tonight through Saturday night.

Beginning to see some convection occuring over the Sierra Nevada
Mountains this afternoon in addition to a few isolated cells
southwest of Rachel and near Mount Trumbull. HREF/HRRR solutions
diminish the activity over the Sierra Nevada by around 03-04Z but
hangs on to isolated activity in Mohave county a little longer.
PWAT values between 1.1 to 1.2 inches have been noted in RAP
mesoanalysis in this area with increasing DCAPE values as you
approach the Mohave/Clark County borders a bit farther west of
the current convection. This will likely be the area of highest
concern through the rest of the afternoon and evening due the
better potential for strong outflow winds and heavy downpours. All
activity subsides according to these hi-res solutions after 06Z,
thus have decreased PoPs substantially at that point.

An H5 shortwave from the Pacific Northwest will begin to push
this stubborn ridge eastward Thursday which will begin the
downtrend of precip chances moving into the weekend. During this
evolution Thursday and Thursday evening, mid level convergence and
modest upper level effects appear to phase, especially in the 12Z
GFS20 which could be the trigger for the last significant round of
precip Thursday afternoon and evening beginning first over the
Sierra Nevada and traversing the northern periphery of the CWA
including Esmeralda, Nye, and Lincoln Counties. As this feature
shifts eastward moving into Friday morning, drier air will
dominate the region and PoP chances dwindle moving into the
weekend.

&&

.LONG TERM...Sunday through Tuesday

A short period of H5 zonal flow will occur throughout the
southwest CONUS and a large, broad closed low approaches the
western seaboard by Sunday night. It does appear in the 12Z long
range models however that ridging will recover by mid-week and not
back down to this Pacific low. There is still some model
disagreement on the magnitude and orientation of the rebuilding
ridge axis, with the GFS much more amplified whereas the
Canadian/ECWMF are more broad. This may have some implications on
the possibility for moisture to return to the area and thus PoP
chances for the latter half of the week. At this time, opted for
the Canadian/ECWMF solutions which are the drier options.

Either way, the return of the ridge would likely kick high
temperatures up again a few degrees ending the slightly cooler
temperatures expected this weekend and early next week.

&&

.AVIATION...For McCarran...South winds, with gusts up to 20 knots,
will be likely this afternoon. The only complication to the wind
forecast will be outflow from thunderstorms that develop south and
west of the terminal. There is a slight chance of thunderstorms
developing in the valley this afternoon. Without influence from
convection, winds will remain south to southwesterly through the
evening and gusts will wane after sunset. A drying pattern will
limit thunderstorm activity Thursday and through at least Monday.
Gusty south winds are anticipated Thursday with speeds between 10-20
knots.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered to isolated thunderstorms possible in the
Spring Mountains, Las Vegas valley, south Sierra, central Nevada,
and northwest Arizona this afternoon and evening. Erratic, sudden,
gusty outflows will be possible with thunderstorms. Best chances for
thunderstorm development will be in KBIH today.

Outside of thunderstorm influence, gusty south winds between 10-20
knots will be favored. Thursday, thunderstorms will be isolated to
central Nevada, northwest Arizona and the Sierra. Elsewhere, dry
conditions with gusty southerly winds, with speeds similar to
Wednesday, are expected.

SHORT TERM...Boucher
AVIATION...Boothe
LONG TERM...Boucher

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:51 PM PDTFlash Flood WarningVEFInyo114 min
Jul 31, 6:55 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Aug 1, 1:41 PM PDTAreal Flood AdvisoryVEFInyo3 hr

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.